Dealing with acne? It may be from your protein powder or natural supplement
Updated: Sep 22
A 16-year-old young man had developed severe acne, and his case had stumped his treating physician. Why? Because his acne just wasn’t responding to treatment.
His acne was so severe, in fact, that his dermatologist had recommended that he start Accutane, a powerful prescription acne treatment. Unfortunately, even with this powerful medication, his acne just wasn’t getting better.
At a loss for what to do next, his dermatologist asked him again about his medical history. Was he taking any prescription medications at all? No, he wasn’t. “The only thing I take is whey protein powder because I’m trying to build more muscle.”
Whey protein powder: it turns out that this commonly sold supplement was the culprit. His acne finally improved once he completely stopped whey protein and switched to a non-dairy product.
When “all-natural” products cause side effects
Many of my patients simply don’t realize the potential hazards of “all natural” products.
For example, whey protein is derived from milk, so a lot of companies advertise this protein powder as “all natural.” But it’s been well-documented that these protein powders can trigger severe acne.
In fact, when it comes to acne, it’s not just protein powders that you have to be careful with. Even all-natural supplements can trigger acne.
In fact, even vitamins B6 and B12 can trigger acne.
What are the dietary supplements that may trigger acne?
We wrote a medical journal article on this topic, and in the process of writing the article we scoured the medical literature. What did we find? It turns out that there are five main supplements that have been linked to outbreaks of acne.
All of these are available over the counter, without a prescription. The list includes:
Whey protein powders
Muscle building supplements (because they can be contaminated with androgenic steroids)
Vitamin B6 supplements (high-dose)
Vitamin B12 supplements (high-dose)
Iodine or seaweed supplements
What does acne caused by supplements look like?
There are different types of acne, and different types of acne skin lesions.
Some people develop blackheads and whiteheads, also known as comedones.
Others develop red bumps, which are known as papules.
Others develop pus-filled bumps, known as pustules.
Other patients develop a more severe form of acne called nodulocystic acne, in which large red nodules or cysts appear on the face, chest, or back.
Supplements may trigger all of these types of acne. (Although some types of acne are more likely to be triggered by certain supplements.)
Does whey protein cause acne? Why would whey protein powders trigger acne?
The 16 year old patient in the introduction developed acne after starting to consume whey protein powder, and he’s definitely not alone. Whey protein powders have caused acne outbreaks or acne flares in multiple patients.
In fact, my dermatology colleagues and I have noticed that many adolescent patients are now turning to protein powder supplements in order to help them build muscle. There’s a feeling that these are natural products and should be safe. However, these aren’t really “natural“ supplements.
In fact, some brands of concentrated whey supplements have the same whey content as 6 to 12 liters of milk. (!) There’s nothing natural about that.
Why would whey protein trigger acne? In research studies, milk at such high levels can increase levels of a hormone called insulin-like growth hormone 1 (ILGF-1). Research studies in humans, animals, and in the laboratory have shown that this particular hormone can impact the sebaceous glands and cause increased clogging of the pores.
Cases of whey protein acne described in medical journals
Here are some examples of whey protein acne that have been reported in the medical literature:
Thirty men who frequently visited the gym and who had previously used protein calorie supplements were given whey protein supplements for 30 days. The study results showed a statistically significant increase of acne pustules, papules, and comedones in these men after the 30 days.
Six men between the ages of 16 and 18 developed acne after taking whey protein bodybuilding supplements. Their skin condition drastically improved immediately after stopping the supplements.
Five adult male bodybuilders experienced extreme acne eruptions after ingesting whey protein supplements.
Five teenagers developed acne following whey protein supplementation. Most of these patients’ skin cleared after stopping the supplements. One redeveloped acne after starting the supplement again.
Why would muscle building supplements trigger acne?
When I speak with my patients about this topic, I’m often asked this question. “Why in the world would an all-natural supplement trigger acne?”
It’s a great question, and the answer is that it varies according to the particular supplement.
Let’s talk about the example of muscle building supplements. These are sold over the counter without a prescription. However, supplements don’t have mandated quality inspections by the FDA prior to being sold. There are some inspections, but they only reach a small fraction of the entire supplement industry. In other words, the system relies almost completely on the manufacturer following good quality control practices.
And….these manufacturers sometimes fail at quality control. In fact, there have been many warnings and reports that muscle building supplements may be contaminated or adulterated. Many are tainted with steroids or steroid-like ingredients. In fact, many are contaminated with anabolic steroids.
What happens when you consume anabolic steroids? These often trigger acne because they cause changes in the skin. For example, they trigger an increase in the size of the sebaceous glands, leading to an increase in skin surface oils. They can also affect the bacteria that live on the surface of the skin. These changes act to trigger acne.
Why would a vitamin, like vitamins B6 and B12, cause acne?
We know, from multiple cases reported in the medical literature, that vitamins B6 and B12 have been linked to acne. In these cases, it’s been the supplements that contain high doses that have been linked to acne outbreaks and flares. Researchers still don’t understand the exact mechanism behind this process, but we do know that when patients have stopped these supplements their acne has improved.
A few cases of vitamins B6 and B12 causing acne
In one report, a female patient presented with inflamed pustules and papules, along with swelling and redness of the face. Her inflammation decreased after stopping the supplement.
A female patient developed a papulopustular rash on the face, the back, and the chest about 12 hours after the patient received vitamin B12 intramuscular injections.
In a series of five female patients, acne-like eruptions developed after use of high-dose vitamin B12.
A 44-year-old female appeared with papules and pustules on the face and neck after undergoing vitamin B12 intramuscular injection.
Seaweed supplements can cause iodine acne
Why would seaweed supplements trigger acne? Many kelp seaweed supplements or other seaweed supplements are high in iodine. For decades, we’ve known that iodine can trigger a worsening of acne. In fact, when looking over lists of medications that can trigger acne, iodine is one of the major ones. For patients dealing with this type of acne, they often notice pus-filled bumps on the face or upper body.
A few cases of iodine acne
Two teenagers broke out in inflammatory pustules on the back, shoulders, neck, and face following use of kelp vitamins and tablets.
Another report described two cases of acne aggravation in connection with the use of kelp tablets.
What should I do if I think my acne might be caused by supplements?
In most cases, if you stop the supplement, then your acne should slowly start to improve. (Although one important point: if your physician has recommended that you take this supplement, it’s important to speak with them before stopping that supplement.)
Having said that, most cases of acne are due to several causes, and most patients will still require acne treatment. You should discuss next steps with your dermatologist. One of the reasons we emphasize treating acne is to prevent acne scarring, so if your acne is ongoing, know that there are great treatments that can help.
If natural supplements can trigger acne, can medications trigger acne?
It’s been known for decades that certain medications can trigger acne. When dermatologists are treating patients for acne, we always ask our patients what medications they’re currently taking.
Below is a partial list of those medications.
Drugs that contain halogens (specifically iodides and bromides)
The bottom line: If you are dealing with acne, start by looking at your supplements, protein powders, and medications
With so many patients turning to natural remedies, it’s really important to recognize that even natural products can have side effects. As dermatologists like to say, poison ivy is all natural!
When it comes to dietary supplements, there are actually a lot of potential side effects and risks, as this medical journal article that we wrote highlights.
One of those risks is the risk of acne. That’s why it’s so important to be aware of the risks from whey protein powders, high-dose vitamin B6 and B12 supplements, seaweed supplements, and muscle building supplements.
Luckily, there are alternatives for all of these products.
If you’d like to learn more, please see this article that we wrote for a medical journal.
Dr. Rajani Katta is the author of Glow: The Dermatologist's Guide to a Whole Foods Younger Skin Diet. To receive future updates on preventive dermatology and the role of diet, sign up here.